Arizona, 2018

Flash Flooding and Hail in Arizona, July 28, 2018

July 28, 2018 · NWS FGZ · 5 events in 2 counties and zones

Monsoon moisture over Arizona caused scattered strong to severe thunderstorms over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over Arizona caused scattered strong to severe thunderstorms over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 28, 9:30 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 28, 9:30 AM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST Sat Jul 28 2018

.SYNOPSIS...Scattered to numerous showers and thunderstorms will
develop primarily along the Mogollon Rim around mid-day, then move
southward through the afternoon. The main hazards will be
localized flooding, small hail, and gusty winds. A generally
mid-grade monsoon pattern will continue next week with daily
afternoon chances for thunderstorms, primarily from the Mogollon
Rim southward.

&&

.UPDATE...
Increased chances of showers and precipitation amounts to better
account for storms already developing this morning across the
higher terrain of Northern Arizona.

As mentioned in the previous discussion, main threat today looks
to be slow moving storms capable of producing significant amounts
of rainfall in a short period of time leading to flash flooding.
Decent lapse rates aloft from this morning sounding and some dry
air near surface show the potential threat of damaging hail and
winds from larger storms that develop today as well.

Light steering flow looks to be mainly out of the North will cause
the main area of concern for todays storms to be along the
Mogollon Rim and south as storms develop over the higher terrain
and then move southward over a warm and moist environment.

&&

.PREV DISCUSSION /321 AM MST/...An inverted trough over the Baja
Peninsula will retrograde into the eastern Pacific this
afternoon. Low-level moisture advection will increase across
southern Arizona and possibly into Yavapai County as a result.
With the center of mid- level anticyclonic flow remaining over
western Arizona this afternoon, relatively slow southward storm
motions are expected. The combination of increased moisture and
weak flow should mean the primary hazard from this afternoon's
storms will be localized flash flooding, with small hail and
lightning being the secondary hazards. The primary threat area
will be along and south of the Mogollon Rim.

Sunday will have a little more moisture and instability to work
with as the center of the high pressure retreats into
northwestern Arizona. An uptick in activity could be seen Sunday
afternoon as a result with the main hazards once again being
localized flash flooding, small hail, and lightning.

For Monday through the rest of next week, wobbly high pressure
will remain in place over the southwestern US. Generally mid-
grade monsoonal thunderstorm activity is expected each afternoon
with temperatures remaining a few degrees above normal.

&&

.AVIATION...For the 12Z package...Look for showers and thunderstorms
to develop after 18z over the high terrain and move southeastward.
Thunderstorms most numerous along and south of a Grand Canyon to
Flagstaff to Show Low line. Activity tending toward isolated further
north. Winds generally light, except gusting to over 45 mph in the
vicinity of stronger storms. Activity diminishing after 02Z.
Aviation discussion not updated for amendments.

&&

.FIRE WEATHER...For today and Sunday, look for scattered
to numerous thunderstorms from the Mogollon Rim and White Mountains
region southward. Storms more isolated further north.

Monday through Wednesday...Expect typical monsoon weather conditions
into next week with scattered to numerous thunderstorms from the
Mogollon Rim and White Mountains region southward. Isolated
thunderstorm and shower activity further north. Temperature and
humidity values typical for this time of year.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk/TM
AVIATION...Suk
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 28, 11:53 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1153 AM MST SAT JUL 28 2018

AZZ012-015-281945-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1153 AM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE FLAGSTAFF AREA OF COCONINO
COUNTY UNTIL 1245 PM MST...

At 1153 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fernwood to near Fort Valley. Movement was
southeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Flagstaff, Fort Valley, Flagstaff Mall, Sunset Crater Volcano
National Monument, Timberline, Hutchison Acres, Cosnino, Winona,
Bonito Campground At Sunset Crater, Downtown Flagstaff, Doney Park,
Wupatki Trails, Fernwood, Walnut Canyon National Monument, Sunset
Crater Visitors Center, Walnut Canyon Visitors Center, Lockett Meadow
Campground, Arizona Snowbowl and Little Elden Spring Horse Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3525 11111 3514 11165 3531 11186 3539 11149
TIME...MOT...LOC 1853Z 302DEG 7KT 3533 11151 3530 11170

JDS

The radar

The Flagstaff radar (KFSX), 91 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coconino

When
July 28, 12:15 PM MST
Where
Coconino County, 2.9 mi WSW of Sunset Crater to 5.75 mi SE of Sunset Crater
Measured
1 in hail
Reported by
Public
Coordinates
35.340, -111.550

A thunderstorm produce one inch diameter hail in Fernwood.

Thunderstorm Wind, Yavapai

When
July 28, 5:30 PM MST
Where
Yavapai County, 2.15 mi NNW of Chino Vly to 3.25 mi SSE of Tucker
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.760, -112.460

Several trees and power poles were blown down in the Chino Valley around 530 PM.

Flash Flood, Yavapai

When
July 28, 7:00 PM MST to 10:00 PM MST
Where
Yavapai County, 1.38 mi S of Sycamore to 4.55 mi S of Smelter City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.860, -112.080

The gauge on the Verde River indicated a sudden rise of 4 feet.

Flash Flood, Yavapai

When
July 28, 8:00 PM MST to 10:00 PM MST
Where
Yavapai County, Canyon to 5.12 mi E of Rock Spgs
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.070, -112.150

The gauge on the Agua Fria River indicated a rapid rise of 3 feet at 800 PM MST.

Flash Flood, Yavapai

When
July 28, 8:45 PM MST to 11:45 PM MST
Where
Yavapai County, 1.72 mi N of Mayer to 2.59 mi ENE of Cordes
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
34.425, -112.234

The gauge on Agua Fria River near Mayer reported a rapid rise of 6 feet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781578, 781580, 781582, 781583, 781584.